One example Sutherland cited is St. John's Wort, an herbal supplement available over the counter for mood improvement. He said that the supplement has the potential to interact with certain antidepressants, drugs that the patients may be likely to be on.
"We try to do a good job when these patients come in for visits ... to try and find out what OTC medicines they are taking, as well as medications that they may have received from another physician," he said. "But they aren't always forthcoming about this."
The consequences can be both frustrating to doctors and dangerous for patients. Sutherland said that most patients who take these herbal supplements do so on the recommendations of friends or family, and they do not necessarily tell their physicians when they start doing so.
"Fortunately, most of these things that people take have limited evidence of value, and so most of the time they don't hurt them either," Sutherland said.
But, he added, the guesswork involved when patients don't come clean about the herbal OTCs they are taking often makes for a major headache.
"These kinds of things, to me, are far more problematic and frustrating than people who don't adhere to lifestyle recommendations," he said.
Just as doctors would like to know all of the medications, herbs and supplements you start, they also like to know when you stop taking your medicine.
One of Sutherland's top bad behaviors by patients is when they "discontinue medications because of adverse reactions or expense but don't let you know about it until they come in with problems again."
Sutherland cited two examples this week of patients on medication for high blood pressure who decided to tamper with the doses at home, with no notice to their doctors.
"One had diabetes and hypertension, and she had cut her medications in half," Sutherland said. "Consequently, her blood pressure had gone way above the goal for diabetes. She did not have many complications from [the medication], but she, on her own, decided that it would be good for her to cut back on that.
"Another patient had stopped a diuretic she used with a blood-pressure medication, just because she didn't like the side effect of more urination during the day," he said. "When she came in, her blood pressure was over 200."
Sutherland said most patients do inform him when they have unwanted side effects or problems with medication, but it also isn't unusual for people to not let on until months later.
Patients who stop their medications can cause headaches for more people than just their doctors.
People who stop taking prescribed antibiotics before they have finished the course may only kill the weak microorganisms, leaving the strong to develop resistance and perhaps infect others, according to an advisory of the Tennessee Department of Health. Bacteria tend to live up to the old saying, whatever doesn't kill us makes us stronger.
Mood-altering medication can also be dangerous to quit without a doctor's consultation. Benzodiazepines -- the class of drug that encompasses some sleep aids and anxiety medications like Xanax -- have recently come with a warning from the U.S. Food and Drug Administration.
The FDA warns that quitting abruptly can result in more than 40 withdrawal side effects, including headache, anxiety, tension, depression, insomnia, confusion, dizziness, "derealization" and short-term memory loss.